- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Red Shale Fire began 4:30 p.m. on July 18th. The fire burned much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 31, 9:33 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 9:33 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1033 PM MDT Sat Aug 31 2013
UPDATE TO AVIATION
.UPDATE...
Tonight...Updates to zones not planned...The high pressure ridge
will continue to keep the air mass warm and dry. Current forecast
on track. Zelzer
&&
.AVIATION...
UPDATED 0433Z.
VFR conditions will continue across the area at least through Sunday
evening. An upper level ridge of high pressure will keep the area
mostly clear through the period, but weak instability and increasing
mid level moisture after 18Z Sunday may cause a few mid level clouds
to form over southwest and west central Montana. However, the
instability will likely be weak enough to prevent any storms from
developing. High pressure at the surface will move southeast across
Montana through the period, causing light winds to shift more
southeasterly. Coulston
&&
.CLIMATE...
With a period of very warm temperatures expected over the region
from Sunday through Friday...there is the potential for near
record high temperatures across portions of North Central and
Southwest Montana each day.
&&
.PREV DISCUSSION...
/ISSUED 445 PM MDT Sat Aug 31 2013/
Today through Tuesday...With an upper level ridge of high pressure
over the region...expect quiet weather through Monday morning over
the entire region. From Monday afternoon through Tuesday...several
upper level disturbances will move through the region. The
disturbance on Tuesday should be a bit stronger than the system on
Monday. Thus isolated thunderstorms are possible Monday...but by
Tuesday there is a high chance/likely chance for thunderstorms
across much of the region. A few of the storms could be strong on
Tuesday. Afternoon temperatures will be quite warm once again for
Sunday and Monday...but cool off a touch for Tuesday as cloud
cover should limit us a bit during max heating. Brusda
Tuesday night through Saturday...Both the GFS/EC are in fairly
good agreement through Thursday...then they begin to diverge once
again. Expect very warm temperatures to continue from Wednesday
through Friday...with near record highs continuing...while
temperatures will be just slightly cooler on Saturday. In terms of
precipitation...isolated thunderstorms look possible most
days...but confidence is quite low in any of these storms forming
from Wednesday thru Friday. By Saturday...the EC has an upper
level low moving eastward across southern Alberta...while the GFS
has the main upper level still to our West over the state of
Washington. Thus the uncertainty in the far extended
continues...but overall thinking is that with such a strong upper
level ridge of high pressure over the region...it is going to take
a really strong storm to break through that ridge...or the storm
could be pushed northward over the ridge like the EC is showing.
Thus confidence in a cooler/wetter weather pattern developing for
next weekend is low at the current time. Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 50 92 56 95 / 0 0 0 10
CTB 47 89 51 90 / 0 0 0 10
HLN 54 92 56 91 / 0 0 0 10
BZN 46 91 49 91 / 0 0 0 10
WEY 35 84 39 81 / 0 0 10 20
DLN 46 89 50 85 / 0 0 10 20
HVR 49 89 54 95 / 0 0 0 0
LWT 48 86 53 92 / 0 0 0 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
Hazardous weather outlook, Aug 31, 2:41 AM MST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MDT SAT AUG 31 2013
MTZ008>015-044>055-010945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
341 AM MDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Wildfire, Southern Rocky Mountain Front
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Park/Forest Service
The Red Shale Fire was reported by Beartop Lookout at 4:30 p.m. on July 18th. The fire remained within the 1988 Gates Park Fire perimeter. It had worked its way up Frazier Creek and Route Creek where it crossed to the east of the North Fork Sun River in the Bob Marshall Wilderness. The fire reduced much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire. The Red Shale Fire was declared controlled on September 26 2013 at 4 pm.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503445.